Clinical Profile

ETON is a diagnosis of exclusion. It should be the main differential diagnosis in a patient with a history of (usually quadruple) anti-TB drug intake presenting with bilateral visual impairment. A careful review of the drug history is mandatory, and should include dose (commercial preparations differ in actual EMB content), duration, and compliance. Dosage in relation to body mass as well as kidney function should be taken into consideration.

Presentation and Diagnosis

Ocular signs and symptoms can appear as early as 1-2 months after initiation of anti-TB therapy containing EMB (average 2-8 months), manifesting as impairment of vision in both eyes. The clinical presentation can be acute or chronic. This condition is essentially a bilateral optic neuropathy that becomes progressive if the offending drug is not discontinued. There is usually no gross Relative Afferent Pupillary Defect (RAPD) demonstrable, owing to the bilateral nature of the condition (though asymmetry occasionally occurs). Visual acuity can range from 20/20 to "hand motions/finger counting." One can usually demonstrate deficits in color perception (mostly red-green), contrast sensitivity (decreased), and visual fields (central/ceco-central, generalized depression, peripheral constriction, and even bitemporal defects). Many studies identify color perception as the first visual parameter most likely affected.19-20 Funduscopy is typically normal, but may show mild optic nerve head pallor (usually temporal rim) in late stages.

Treatment

There is no effective treatment currently available for established ETON. Other than adequate nutritional support (in cases of malnutrition and vitamin deficiency), the only viable option once ETON is diagnosed is to decrease the dosage of EMB -- or better yet, to STOP its intake. One may need to coordinate with the prescribing physician on this matter (see under local issues and controversies).

Prognosis

The literature is divided as to consensus on reversibility of toxicity, with some arguing that toxicity is reversible once EMB is discontinued, and others declaring that prognosis for visual recovery is poor to nil.4,10-11,18,21-23 Local neuro-ophthalmologists tend to favor the latter consensus, perhaps because most of the cases we encounter in our clinics are in the late stages of ocular toxicity.

Differential Diagnosis/PRECAUTIONS

WARNING I: One must exclude other causes of bilateral optic neuropathy. Bilateral optic neuropathy secondary to EMB intake, though not necessarily reversible, SHOULD eventually stabilize with discontinuation of the offending drug. A demonstrable progressive nature of the optic neuropathy despite cessation of EMB intake points to another etiology and should prompt the clinician in performing a complete work-up (or referral to a neuro-ophthalmologist). This may occasionally include neuro-imaging of the brain by CT or MRI (for example, a slow-growing centrally-located sellar/suprasellar tumor can also present with a gradual but progressive type of bilateral optic neuropathy similar to ETON).


WARNING II: It should be noted that aside from EMB, the other drugs present in current anti-TB cocktails can also cause toxic optic neuropathy.24-25 Their potential for adverse ocular effects should not be overlooked. Both EMB and Isoniazid (INH) should be stopped in cases of severe toxic optic neuropathy.26 In less severe optic neuropathy, EMB alone may be discontinued upon diagnosis of ETON. However, INH administration should likewise be terminated if vision does not improve in 6 weeks. Diagnostic re-evaluation for another etiology of the optic neuropathy should be considered (see above).